Oklahoma, 2014

Damaging Wind in Oklahoma, July 29, 2014

July 29, 2014 · NWS AMA · 1 event in 1 county or zone

A weak shortwave trough allowed thunderstorms to develop along the New Mexico mountains. These thunderstorms moved off the mountains and neared the Oklahoma and New Mexico state lines, and began dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak shortwave trough allowed thunderstorms to develop along the New Mexico mountains. These thunderstorms moved off the mountains and neared the Oklahoma and New Mexico state lines, and began dissipating. As the thunderstorm dissipated it produced a localized severe downburst wind. No further severe weather occurred after this downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 10:57 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 29, 10:57 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1157 PM CDT TUE JUL 29 2014

.AVIATION...
06Z TAF CYCLE
CONVECTION WILL BE ON THE INCREASER ACROSS ALL THREE TAF SITES
BETWEEN 06Z AND 20Z WEDNESDAY. WILL KEEP PREVAILING TSRA OR TEMPO
GROUP FOR TSRA AT ALL THREE TAF SITES. THE DALHART TAF SITE MAY SEE
THE CONVECTION END EARLIER THAN THE AMARILLO AND GUYMON TAF
SITES...BUT HEAVY RAINFALL AND MVFR TO IFR CEILINGS AND VISIBILITIES
ARE EXPECTED. VFR CONDITIONS ARE EXPECTED TO RETURN AFTER 20Z
WEDNESDAY. A COLD FRONT WILL SHIFT THE SOUTHEAST AND SOUTH WINDS 5 TO
15 KNOTS AROUND TO THE NORTHEAST AND NORTH 10 TO 25 KNOTS WITH SOME
HIGHER GUSTS AFTER 10Z TO 14Z WEDNESDAY. THE NORTHEAST WINDS WILL
DIMINISH TO 10 KNOTS OR LESS AFTER 01Z THURSDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 555 PM CDT TUE JUL 29 2014/

AVIATION...
00Z TAF CYCLE
A COLD FRONT IS EXPECTED TO PUSH ACROSS THE THREE TAF SITES AROUND
14Z TO 18Z WEDNESDAY SHIFTING THE WINDS TO THE NORTH AND INCREASING
TO AROUND 15 TO 25 KNOTS WITH GUSTS NEAR 30 KNOTS. UNTIL
THEN...SOUTHEAST TO SOUTH WINDS WILL PREVAIL AT ALL THREE TAF SITES 5
TO 15 KNOTS. VFR CONDITIONS EXPECTED UNTIL CONVECTION BEGINS TO
INCREASE AT ALL THREE TAF SITES AFTER 02Z TO 05Z WEDNESDAY AND THEN
MVFR TO POSSIBLY IFR CEILINGS AND VISIBILITIES PREVAIL UNTIL AROUND
14Z TO 16Z WEDNESDAY. VFR CONDITIONS SHOULD RETURN AFTER 15Z
WEDNESDAY AFTER THE PASSAGE OF THE COLD FRONT...HOWEVER SOME MVFR
CONDITIONS COULD STILL LINGER PAST 18Z WEDNESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 355 PM CDT TUE JUL 29 2014/

SHORT TERM...
DESPITE THE CURRENT LULL IN SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...THE TEXAS AND OKLAHOMA PANHANDLES STAND TO SEE A GOOD CHANCE
FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TONIGHT. CURRENT WATER
VAPOR SATELLITE IMAGERY SHOWS A SHORTWAVE TROUGH OVER THE FOUR
CORNERS REGION. THIS WAVE HAS GENERATED SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE HIGHER TERRAIN IN NEW MEXICO AND AS THIS UPPER
WAVE DIVES SOUTHEAST TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD
INCREASE IN COVERAGE. HIGH RES MODELS AND THE WRF AND NMM SOLUTIONS
INDICATE A PRECIPITATION MAXIMA OVER THE OKLAHOMA PANHANDLE AND THE
NORTHEASTERN TEXAS PANHANDLE IN ASSOCIATION TO THE NOSE OF A 30 KT
LOW LEVEL JET. UPGLIDE OVER A FRONTAL BOUNDARY THAT IS EXPECTED TO
SLIDE INTO THE TEXAS PANHANDLE THIS EVENING WILL ALSO CONTRIBUTE TO
WIDESPREAD CONVECTION ESPECIALLY OVER THIS AREA. THESE SIGNALS POINT
TO A MCS MOVING OUT OF SOUTHEASTERN COLORADO AND SOUTHWEST KANSAS AND
INTO THE OKLAHOMA PANHANDLE AND THE NORTHEASTERN TEXAS PANHANDLE.
HIGH PRECIPITABLE WATER VALUES WILL MAINTAIN THE THREAT FOR HEAVY
RAINFALL AND GIVEN THIS POTENTIAL...CONTINUED THE FLASH FLOOD WATCH
FOR THIS AREA THIS EVENING THROUGH WEDNESDAY.

THE MCS WILL LIKELY BE OVER WESTERN OKLAHOMA WEDNESDAY MORNING
ALTHOUGH A FRONTAL BOUNDARY WILL CONTINUE TO DROP THROUGH THE AREA
DURING THE AFTERNOON. MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE
REGION THOUGH AND WITH THE UPPER FLOW REMAINING OUT OF THE NORTHWEST
AND ANOTHER UPPER DISTURBANCE SLIDING SOUTHEAST ACROSS THE NORTHERN
TEXAS PANHANDLE...EXPECT ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS
TO MOVE ACROSS MUCH OF THE AREA WEDNESDAY EVENING. ONCE AGAIN THE MAJORITY
OF CONCERNS WITH THIS CONVECTION WILL BE HEAVY RAINFALL. HIGH
TEMPERATURES WEDNESDAY WILL BE SIMILAR TO TODAY WITH HIGHS IN THE
LOWER 70S TO THE MID 80S.

LONG TERM...
CLUSTER OF STORMS WILL CONTINUE INTO THURSDAY BEFORE A SURFACE RIDGE
SETTLES OVER THE AREA. SLIGHTLY DRIER LOW LEVEL AIR WILL MOVE INTO
THE AREA WHICH CAN LIMIT PRECIPITATION CHANCES ALTHOUGH MONSOONAL
MOISTURE ALOFT AND NORTHWESTERLY UPPER FLOW CAN STEER CONVECTION INTO
THE WESTERN TEXAS AND OKLAHOMA PANHANDLE LATER IN THE DAY. THE UPPER
RIDGE WILL REMAIN OVER THE WESTERN CONUS THROUGH THE END OF THE
WEEK...SO HELD ONTO SLIGHT CHANCE POPS ACROSS THE WESTERN ZONES
FRIDAY EVENING THROUGH SATURDAY AS THE FLOW ALOFT REMAINS OUT OF THE
NORTHWEST. THE UPPER RIDGE WILL SHIFT FURTHER EASTWARD OVER THE
WEEKEND...CAUSING THE UPPER FLOW TO VEER OUT OF THE NORHT. THIS WILL
KEEP ANY MOUNTAIN CONVECTION TO REMAIN WEST OF THE AMA CWA. MODEL
SIGNALS INDICATE A POSSIBLE UPTICK ON PRECIPITATION CHANCES NEXT WEEK
AS AN UPPER LEVEL TROUGH MOVES ALONG THE NORTHERN PERIPHERY OF THIS
RIDGE. HAVE KEPT THE REMAINDER OF THE EXTENDED FORECAST /BEYOND
SATURDAY/ DRY FOR NOW. DESPITE THE RIDGE SHIFTING FURTHER TO THE
EAST...TEMPERATURES WILL REMAIN BELOW NORMAL...WITH HIGHS IN THE 80S
THROUGH EARLY NEXT WEEK.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...ROBERTS...
     SHERMAN.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

11
Hazardous weather outlook, Jul 29, 1:50 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT TUE JUL 29 2014

OKZ001>003-TXZ001>020-301100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT TUE JUL 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA TONIGHT.
THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT
MAY RESULT IN FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE
NORTHERN HALF OF THE TEXAS PANHANDLE THIS EVENING AND TONIGHT.
OTHERWISE...NO WIDESPREAD SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES WEDNESDAY THROUGH SATURDAY. THE FLASH FLOOD WATCH WILL
REMAIN IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF
THE TEXAS PANHANDLE THROUGH WEDNESDAY AFTERNOON. MOST STORMS WILL
REMAIN BELOW SEVERE LEVELS WEDNESDAY THROUGH SATURDAY...HOWEVER A FEW
SEVERE STORMS WITH GUSTY WINDS AND HAIL WILL BE POSSIBLE...MAINLY
ACROSS WESTERN SECTIONS OF THE PANHANDLES. HEAVY RAINFALL WILL ALSO
BE POSSIBLE WITH THESE STORMS...WHICH MAY PRODUCE FLOODING OR FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CLK

In the hours before

Special weather statement, Jul 29, 10:34 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 PM CDT TUE JUL 29 2014

OKZ001-300515-
CIMARRON OK-
1134 PM CDT TUE JUL 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1215 AM CDT...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR KENTON...OR 28 MILES NORTHWEST OF BOISE
CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3700 10253 3672 10252 3671 10301 3699 10301
      3701 10283
TIME...MOT...LOC 0434Z 277DEG 15KT 3689 10296

JC
Special weather statement, Jul 29, 11:13 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1213 AM CDT WED JUL 30 2014

OKZ001-300600-
CIMARRON OK-
1213 AM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 100 AM CDT...

AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR KENTON...OR 27 MILES NORTHWEST OF BOISE
CITY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3700 10275 3700 10268 3700 10267 3700 10253
      3670 10254 3670 10301 3700 10301 3700 10300
      3701 10275
TIME...MOT...LOC 0513Z 273DEG 16KT 3688 10295

JC

The radar

The Amarillo radar (KAMA), 206 km away, was scanning. The volume nearest the first event began at 05:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
July 29, 11:40 PM CST to 11:41 PM CST
Where
Cimarron County, 6.94 mi SE of Kenton
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.830, -102.880

A dissipating thunderstorm crossed the New Mexico and Oklahoma state line shortly before midnight of the 30th. This thunderstorm produced a 71 mph downburst wind which was sampled by the Oklahoma Mesonet site 5 miles southeast of Kenton (Cimarron County). After producing this gust, no further severe weather was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528136.